Tornadoes · United States · New Mexico · 2021

EF0 tornado, Maxwell, New Mexico, May 28, 2021

This EF0 tornado ran 0.5 miles across Colfax County on May 28, 2021, touching down at 2:01 PM MDT and reaching 30 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
May 28, 2021
Touchdown
2:01 PM MDT (20:01 UTC)
Lifted
2:04 PM MDT (20:04 UTC)
On the ground
3 minutes
Path length
0.5 miles (0.8 km)
Path width
30 yards (27 m)
Deaths
0
Injuries
0
County
Colfax County
Touchdown point
36.480, -104.571
Lift-off point
36.480, -104.562
Record number
2105281401-01

The damage survey

1 damage points were recorded along this path by NWS ABQ, in the Damage Assessment Toolkit the survey teams carry.

  • Landspout reported by social media - https://twitter.com/granttosterudwx/status/1398389507066499072

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A backdoor cold front tracked south and west through New Mexico early on May 28, 2021, which reinforced low-level moisture across much of eastern and central portions of the state. Upslope flow aided in the early onset of afternoon thunderstorms across the higher terrain, and these thunderstorms then tracked east to southeast onto the plains. With plenty of instability and shear, these storms quickly intensified through the afternoon and evening hours. Large hail was the main hazard with numerous reports of hail ranging from 2 to 3 inches. A variety of weather hazards particularly impacted southeast New Mexico with large hail and severe winds resulting in property damage and minor street flooding in Portales and Clovis disrupting traffic. A couple tornadoes and landspouts were also reported, but did not do any damage.

A severe thunderstorm near Maxwell produced twin tornadoes. One tornado was a mesocyclonic tornado while the second tornado was a landspout. No damage was reported.

A severe thunderstorm near Maxwell produced twin tornadoes. One tornado was a mesocyclonic tornado while the second tornado was a landspout. No damage was reported.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

Issued (UTC)ExpiredProductOffice
20:05 UTC20:27 UTCSevere Thunderstorm WarningABQ

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Marginal Risk. The outlook in force was issued at 20:00 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the tornado touched down at May 28, 11:28 AM MDT, 2 hours 33 minutes earlier.

Area forecast discussion, May 28, 11:28 AM MDT, 2 hours 33 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1128 AM MDT Fri May 28 2021

.UPDATE...
Just a quick update to make some minor changes to the PoP and wx
grids to update the severe wording for this afternoon's expected
convection. Forecast is still on track with thunderstorms already
beginning to develop along the Sangre de Cristos. A few severe
thunderstorms are still expected through this evening across the east
where the main threats will be large hail and damaging winds. Updated
grids have been sent, and the rest of the products are forthcoming.

15

&&

.AVIATION...
18Z TAF CYCLE
MVFR to IFR ceilings that were in place across the east are slowly
eroding and will continue to improve through early afternoon.
Shower and thunderstorm development has already begun across the
Sangre de Cristos and this trend will also continue through this
evening. Thunderstorms will intensify as they propagate east to
southeast off the high terrain through eastern NM. A few severe
thunderstorms will also be possible with heavy rain, frequent
lightning, large hail, and damaging winds. Thunderstorms should exit
into the TX Panhandle by 03Z to 04Z. Outflow boundaries and
sufficient low-level moisture will cause low-clouds with MVFR to IFR
ceilings to redevelop for areas along and east of the central
mountain chain after 06Z through the morning. These outflow
boundaries will also be responsible for the redevelopment of the east
canyon wind at KABQ, but wind speeds should remain below 35 knots.

15

&&

.PREV DISCUSSION...311 AM MDT Fri May 28 2021...
.SYNOPSIS...
Daily rounds of afternoon thunderstorms ramp up beginning today
across the eastern plains where there is a marginal to slight risk of
a few strong to severe storms across the eastern plains today and
Saturday. Numerous storm coverage is expected across the eastern
plains by Sunday afternoon, with scattered activity pushing westward
into the Rio Grande Valley. This activity expands further Memorial
Day with isolated to scattered activity as far as the continental
divide even. But the central mountain chain eastward looks to be the
big winners for consecutive days of storms and rainfall, where
locally heavy rainfall and flash flooding may become a concern for
some spots by Memorial Day. Chances for severe weather remain for
Sunday and Monday as well, and disruptions to outdoor activities
looks likely. The weather pattern looks to calm by the middle of next
week.

&&

.DISCUSSION...
SHORT TERM...(TODAY THROUGH SATURDAY)...
Relatively light (15 to 25 kt at 500 mb) westerly flow aloft is
currently prevailing across NM with an absence of any distinct or
noteworthy perturbations in the immediate upstream vicinity. At the
surface our backdoor cold front has plunged into much of the eastern
half of the state, making its way toward the upper and middle Rio
Grande valley. Some gusty conditions have accompanied the leading
edge of the boundary, and as the front pushes through gaps and
canyons within central to north central NM the gusts will become
enhanced and accelerate.

The front is also ushering higher dewpoints back into eastern zones
after moisture had mixed out yesterday, and the airmass behind the
front is also much more unstable with LI’s dropping to -5 to -6 C, a
trend that will continue into this afternoon. Low clouds are also
expanding across far eastern NM per nighttime microphysics imagery
on satellite, and these stratus clouds could impede diurnal surface-
based convection into the early afternoon. By the early afternoon,
stratus are expected to erode away sufficiently for convection to
initiate along the central mountain chain with a healthy upslope
wind component persisting and aiding initiation in lieu of any large
scale forcing mechanism. Surface winds may veer a bit more southerly
along the foothills of the Sangre de Cristos, but sufficient upslope
should still be present to assist updrafts. Steering flow aloft
would carry storms almost due eastward, and Bunkers ID motions carry
most right-moving cells on a southeast or south southeast heading
this afternoon with plenty of CAPE and bulk shear for severe or
supercellular structures.

Convection will translate toward the eastern border of NM this
evening with convective cold pools spilling westward back into the
Rio Grande valley, bringing in higher dewpoints and gusty canyon
winds to some locales. Dewpoints in the 40’s and 50’s may make it
toward the Continental Divide and even up into parts of the San Juan
valley for a brief time Saturday morning before the dryline sharpens
up into the afternoon and mixes near or just slightly east of the
central mountain chain. Winds will have veered southerly in the
moist sector by Saturday, limiting upslope, but a speed max aloft
(55 to 65 kt at 300 mb) will be moving into NM with the left exit
region juxtaposed over northeastern NM where SPC has outlined
another slight risk for severe storms.

LONG TERM...(SUNDAY THROUGH THURSDAY)... The holiday weekend starts
off with notable uncertainty regarding the strength of thunderstorm
outflow from convection near the NM/CO line pushing southwestward
through eastern NM Saturday night into Sunday morning. The last few
runs of the NAM is becoming more solidified with this solution,
however the GFS and ECMWF are not buying in yet. It’s not an
unreasonable scenario and have adjusted PoPs, Td’s, and winds to
trend toward this solution to begin Sunday. The real consequence of
this will be on the chances for severe weather Sunday afternoon over
eastern NM. With the NAMs version, the northeastern plains remains
fairly capped with good PoP chances remaining, but a lack of surface
based heating to support higher instability which would lay south and
west of this cooler surface airmass. The GFS and ECMWF’s solutions
show WAA continuing to bring GoM moisture through most of the
eastern plains. With the approaching trough from the west and
diffluent flow aloft, numerous storms would fire off over the central
highlands pushing eastward across the plains toward TX. The warmer
surface conditions would support greater instability allowing for
more scattered severe cells to develop. Certainly a wrench in the
forecast to monitor for the eastern plains Sunday afternoon and
evening.

Convectively driven outflow and an elongating trough looks to
continue shower and storm chances overnight into Monday morning. Did
lean toward bringing higher moisture behind the backwash push of
outflow into the Rio Grande to the continental divide for Monday.
This, along with an area of upper level deformation over central and
western NM will expand storm coverage into central and western NM
Memorial Day to include the ABQ and Santa Fe metros. Weak steering
flow would allow for the threat of locally heavy rainfall and flash
flooding with any slow moving storm cell Monday afternoon, and
certainly across eastern NM where prior day’s rains have already
soaked the ground. Outdoor activity disruptions for Memorial Day look
likely in this forecast, except for far southwestern portions of the
forecast area to include Catron County. The elongated trough looks
to close off into an upper low and get cutoff over the northern Baja
Tuesday into the middle of next week. Remnant surface moisture and
northwest flow aloft over the CO Rockies will keep chances for
afternoon storms going, favoring the Sangre de Cristo’s and
adjacent high plains each afternoon.

52/24

&&

.FIRE WEATHER...
The next several days are expected to remain free of any large scale
or long duration critical fire weather threats. As we inch closer to
meteorological summer, prevailing synoptic winds are trending lower
in speed with the strong polar jet getting displaced farther north.
Still there will be occasional disruptions, including this morning’s
cold front which has and will continue to induce some gusty
conditions, especially in the form of gap/canyon winds in favored
central areas of NM, but increased moisture is accompanying. This
front has also set the stage for the seasonal and typical dichotomy
of conditions between western and eastern NM: dry and warm in
western zones while eastern zones are the beneficiaries of rising
humidity and wetting rainfall potential from storms. Storms in these
eastern zones will of course produce localized and gusty outflows
for short durations, and may also cause repetitive east canyon winds
to redevelop in the evenings in central areas. These trends will
continue through the holiday weekend with a gradual decrease in
storms and wetting rainfall potential into the middle of next week.

52

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, May 28, 3:53 AM MDT, 10 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
353 AM MDT Fri May 28 2021

NMZ201>241-291100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
353 AM MDT Fri May 28 2021

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

There is a marginal to slight risk of severe thunderstorms this
afternoon across the eastern plains, where frequent lightning,
damaging winds, and large hail are possible with any passing storm.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a marginal to slight risk of severe thunderstorms across the
eastern plains this weekend where frequent lightning, damaging winds,
and large hail are possible. Saturday's slight risk will focus over
northeastern NM, while Sunday's storm activity will be more
widespread across the eastern plains.

Memorial Day will see the most widespread storm activity, with strong
to severe storms possible again. Slow storm movements and antecedent
wet soils will raise the threat of localized flash flooding mainly
along and east of the central mountain chain. Arroyo flooding will be
possible through the Rio Grande Valley as well.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report severe weather through the
National Weather Service Albuquerque web site at weather.gov/abq or
by calling 1.888.386.7637. You can also submit storm reports and
photos on our Facebook page or via Twitter using the hashtag nmwx.

24

In the hours before

Local storm report, May 28, 12:40 PM MDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1240 PM MDT FRI MAY 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 AM     HAIL             8 ESE RAGLAND           34.78N 103.61W
05/28/2021  M1.00 INCH       QUAY               NM   TRAINED SPOTTER

            MOST STONES QUARTER SIZE...BUT A COUPLE REACHED GOLF
            BALL SIZE

&&

EVENT NUMBER ABQ202102300

CA
Special weather statement, May 28, 12:59 PM MDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1259 PM MDT Fri May 28 2021

NMZ215-228-281930-
Far Northeast Highlands-East Slopes Sangre de Cristo Mountains-
1259 PM MDT Fri May 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MORA COUNTY UNTIL
130 PM MDT...

At 1259 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Wagon Mound, moving east at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Wagon Mound.

This includes Interstate 25 between Mile Markers 383 and 402.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3603 10493 3622 10488 3622 10457 3592 10468
TIME...MOT...LOC 1859Z 260DEG 9KT 3611 10482

CA
Special weather statement, May 28, 1:48 PM MDT, 13 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
148 PM MDT Fri May 28 2021

NMZ223-282015-
Central Highlands-
148 PM MDT Fri May 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SAN MIGUEL AND
NORTHERN TORRANCE COUNTIES UNTIL 215 PM MDT...

At 148 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Clines Corners, or 25 miles northeast of Moriarty,
moving east at 20 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern San
Miguel and northern Torrance Counties.

This includes Highway 285 near Mile Marker 255.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern New Mexico.

LAT...LON 3526 10536 3500 10543 3508 10571 3526 10571
      3528 10538
TIME...MOT...LOC 1948Z 273DEG 16KT 3517 10563

CA
Special weather statement, May 28, 1:53 PM MDT, 8 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
153 PM MDT Fri May 28 2021

NMZ228-282030-
Far Northeast Highlands-
153 PM MDT Fri May 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL COLFAX COUNTY UNTIL
230 PM MDT...

At 153 PM MDT, Doppler radar was tracking a strong thunderstorm near
Maxwell, or 10 miles north of Springer, moving east at 15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Springer and Maxwell.

This includes Interstate 25 between Mile Markers 412 and 431.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3640 10474 3661 10468 3661 10438 3629 10448
TIME...MOT...LOC 1953Z 270DEG 13KT 3652 10461

CA

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Albuquerq/Krtlnd, NM (KABQ), 12:00Z

8.0 hours before the tornado, 243 km from the path. May 28, 2021.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2021-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 269 joules per kilogram, CIN -257, lifted condensation level 2515 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2021-05-28The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 83 square meters per square second, 0 to 6 km bulk shear 44 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
269 J/kg
Mixed-layer CIN
-257 J/kg
Surface CAPE
739 J/kg
Mixed-layer LCL
2515 m above ground
0-6 km bulk shear
44 kt
0-1 km bulk shear
16 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1
0-3 km lapse rate
6.8 K/km

Open this sounding in Storm Lab

Albuquerq/Krtlnd, NM (KABQ), 00:00Z

4.0 hours after it, 243 km from the path. May 29, 2021.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2021-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 13 joules per kilogram, CIN -49, lifted condensation level 4307 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2021-05-29The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 12 square meters per square second, 0 to 6 km bulk shear 28 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-49 J/kg
Surface CAPE
115 J/kg
Mixed-layer LCL
4307 m above ground
0-6 km bulk shear
28 kt
0-1 km bulk shear
4 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
10.2 K/km

Open this sounding in Storm Lab

The radar

The Cannon AFB radar (KFDX), 222 km away, was scanning. The volume nearest the touchdown began at 20:01 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
20:01 UTCTORNADO5 Ssw MaxwellColfax, NM
20:30 UTCHAIL 1CapulinUnion, NM
21:15 UTCHAIL 1.5CapulinUnion, NM

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2021 tornado in New MexicoEvery tornado in New Mexico since 1950Warnings in force in New Mexico nowThe forecast where you are

The other tornadoes of May 28, 2021

8 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 282:53 AM CDTEF1Webster Parish, LA2.5300$1.0 million
May 2812:57 PM CDTEF0Putnam, TN12.8150$50,000
May 281:13 PM CDTEF0Overton, TN1.0502$10,000
May 282:54 PM CDTUnratedBrewster, TX1.150
May 282:01 PM MDTEF0Colfax, NM0.660
May 285:36 PM MDTEF0Lincoln, NM0.550
May 287:58 PM EDTEF0Westmoreland, VA0.150
May 287:31 PM CDTEF0Bastrop, TX1.450$5,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.